How Antidepressants Can Affect Weight Loss

Why Wellbutrin or Prozac May Be the Most Sensible Options

Feet standing on scale
Blend Images/John Fedele/Getty Images

Many people with depression have worked hard to treat their disease. You may attend therapy and take your antidepressants, only to find that the numbers on the scale are moving up and your clothes are not fitting like they used to. While you may feel better emotionally and mentally, you might also feel discouraged by your physical appearance or health.

Some of this may be due to the connection between antidepressants and weight gain. It is not a side effect of every medication used to treat depression, and some are more associated with weight loss.

However, any side effect—weight included—depends entirely on how your body reacts to the medication. It is possible that you will notice no change in weight or that you will swing in the opposite direction of what's typical, no matter which medication you take. For some people, the fluctuation in weight is only temporary.

Antidepressants and Weight Gain

Weight gain while taking an antidepressant is a conundrum that can leave many people scratching their heads, even doctors. If a person gains weight, it's sometimes unknown if that is due to a side effect of the antidepressant itself. It's entirely possible that the person is simply feeling better and, as a result, eating more.

On the flip side, if you have atypical depression, a subtype of major depressive disorder, weight gain is common. In this instance, with antidepressant treatment, further weight gain may indicate failed treatment or it could be medication-induced—a tricky, but extremely critical distinction.

To further complicate the picture, while many people associate antidepressant use with weight gain, there is actually limited scientific evidence to back this up.

Research shows weight gain is mostly linked only to these three antidepressants:

  • Paxil (paroxetine): a selective serotonin reuptake inhibitor (SSRI) 
  • Elavil (amitriptyline): a tricyclic antidepressant 
  • Remeron (mirtazapine): an atypical antidepressant 

Weight gain associated with other antidepressants, if it does occur, is usually short-lived. In addition, individual factors seem to play a role. In other words, it's hard to predict who will gain weight on certain antidepressants because so many variables are at play.

Antidepressants and Weight Loss

You may be surprised to learn that there are two antidepressants linked to weight loss. Remember, a link implies a statistical association, so it does not predict individual results. These include:

As an SSRI, Prozac increases the levels of serotonin in the brain and these are generally the first-line treatment for depression. Any weight loss you may experience while taking Prozac may only be temporary and weight gain after the first few months may be possible.

Wellbutrin is an atypical antidepressant that doesn't change serotonin levels in the brain. Rather, it uniquely alters other brain chemicals like noradrenaline and dopamine. This is associated not only with weight loss but also improved sexual functioning.

This being said, Wellbutrin may not be appropriate for everyone. This is especially true of people with a history of seizures or an eating disorder like anorexia or bulimia. It could put you at greater risk for having a seizure while using it.

Like all antidepressants, Wellbutrin and Prozac carry a black box warning. This states their potential for increased risk of suicidal thoughts and actions in children, teens, and young adults during the early stages of treatment.

Proceeding With an Antidepressant

Treating your depression is paramount to your mental health and well-being. Of course, your physical appearance and health are also important, and your doctor would not want weight gain to affect your adherence to your depression therapy.

Have a candid discussion with your doctor about depression treatment as there are a lot of options out there. It's important to remember, too, that weight gain is not inevitable with antidepressant therapy, and if it does occur, it's usually temporary.

If you have concerns about weight loss or gain, talk to your doctor about diet and exercise changes you can make as well. By changing a few habits and feeling healthier, you can also improve your emotional and mental health. Often, a combination of medication and a healthy lifestyle is the best treatment plan.

There is also the precaution that if you do not have depression, antidepressants are not recommended for weight loss. Studies have found that taking these medications for that purpose has negligible results. There's no proof that it helps anymore with losing weight than diet and exercise alone.

A Word From Verywell

Treating your depression may take some patience and resilience on your part as you navigate and find the right plan, but it can be done. You can optimize both your physical and mental health—in fact, they often feed off one another.

Was this page helpful?
Article Sources